A new coarse space for overlapping Schwarz algorithms for H(curl) problems in three dimensions with irregular subdomains


A new coarse space for a two-level overlapping Schwarz algorithm is presented for problems posed in three dimensions in the space H(curl, Ω). Previous studies for these methods are very restrictive about the geometry of the subdomains while this new space is well defined for general subdomains. The coarse space is based on energy minimization and its dimension equals the number of interior subdomain edges. Local direct solvers are used on the overlapping subdomains. The algorithm can be defined for any subdomain geometry and works for highly discontinuous coefficient distributions. Numerical experiments with irregular subdomains and different coefficient distributions are presented. The algorithm appears very promising even for random and discontinuous values of the coefficients.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    Arnold, D.N., Falk, R.S., Winther, R.: Multigrid in H(div) and H(curl). Numer. Math. 85(2), 197–217 (2000)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Beck, R., Hiptmair, R., Hoppe, R.H.W., Wohlmuth, B.: Residual based a posteriori error estimators for eddy current computation. ESAIM: Math. Model. Numer. Anal. 34(1), 159–182 (2000)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Bossavit, A.: Discretization of electromagnetic problems: the “generalized finite differences” approach. In: Handbook of numerical analysis. Vol. XIII, Handb. Numer. Anal., XIII, pp 105–197. North-Holland, Amsterdam (2005)

  4. 4.

    Calvo, J.G.: A two-level overlapping Schwarz method for H(curl) in two dimensions with irregular subdomains. Electron. Trans. Numer. Anal. 44, 497–521 (2015)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Calvo, J.G.: A BDDC algorithm with deluxe scaling for H(curl) in two dimensions with irregular subdomains. Math. Comp. 85(299), 1085–1111 (2016)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Calvo, J.G., Widlund, O.B.: An adaptive choice of primal constraints for BDDC domain decomposition algorithms. Electron. Trans. Numer. Anal. 45, 524–544 (2016)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Dautray, R., Lions, J.L.: Mathematical analysis and numerical methods for science and technology, vol. 2. Springer, Berlin (1988)

    Google Scholar 

  8. 8.

    Dohrmann, C.R., Klawonn, A., Widlund, O.B.: Domain decomposition for less regular subdomains: Overlapping Schwarz in two dimensions. SIAM J. Numer. Anal. 46(5), 2153–2168 (2008)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Dohrmann, C.R., Widlund, O.B.: An alternative coarse space for irregular subdomains and an overlapping Schwarz algorithm for scalar elliptic problems in the plane. SIAM J. Numer. Anal. 50(5), 2522–2537 (2012)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Dohrmann, C.R., Widlund, O.B.: An iterative substructuring algorithm for two-dimensional problems in H(curl). SIAM J. Numer. Anal. 50(3), 1004–1028 (2012)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Dohrmann, C.R., Widlund, O.B.: A BDDC algorithm with deluxe scaling for three-dimensional H(curl) problems. Comm. Pure Appl. Math 69(4), 745–770 (2016)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Girault, V., Raviart, P.A.: Finite element methods for Navier-Stokes equations, Springer Series in computational mathematics, vol. 5. Springer, Berlin (1986). Theory and algorithms

    Google Scholar 

  13. 13.

    Hiptmair, R.: Multigrid method for Maxwell’s equations. SIAM J. Numer. Anal. 36(1), 204–225 (1999)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Hiptmair, R., Toselli, A.: Overlapping and multilevel Schwarz methods for vector valued elliptic problems in three dimensions. In: Bjørstad, P., Luskin, M. (eds.) Parallel solution of Partial Differential Equations, vol. 120 of IMA Vol. Math. Appl., pp. 181–208. Springer (2000)

  15. 15.

    Hiptmair, R., Xu, J.: Nodal auxiliary space preconditioning in H(curl) and H(div) spaces. SIAM J. Numer. Anal. 45, 2483–2509 (2007)

    MathSciNet  Article  Google Scholar 

  16. 16.

    John, F.: Rotation and strain. Comm. Pure Appl. Math. 14, 391–413 (1961)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Jones, P.W.: Quasiconformal mappings and extendability of functions in Sobolev spaces. Acta Math. 147(1-2), 71–88 (1981)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Karypis, G., Kumar, V.: A fast and high quality multilevel scheme for partitioning irregular graphs. SIAM J. Sci. Comput. 20(1), 359–392 (1998)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Klawonn, A., Rheinbach, O., Widlund, O.B.: An analysis of a FETI-DP algorithm on irregular subdomains in the plane. SIAM J. Numer. Anal. 46(5), 2484–2504 (2008)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Lashuk, I.V., Vassilevski, P.S.: The construction of the coarse de Rham complexes with improved approximation properties. Comput. Methods Appl. Math. 14(2), 257–303 (2014)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Leis, R.: Initial-boundary value problems in mathematical physics. B. G. Teubner. Wiley, Stuttgart (1986)

    Google Scholar 

  22. 22.

    Müller, C.: Foundations of the mathematical theory of electromagnetic waves. Revised and enlarged translation from the German. Die Grundlehren der mathematischen Wissenschaften Band, vol. 155. Springer, New York-Heidelberg (1969)

    Google Scholar 

  23. 23.

    Nédeléc, J.C.: Mixed finite elements in ℝ3. Numer. Math. 35, 315–341 (1980)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Saad, Y.: Iterative methods for sparse linear systems, 2nd edn. SIAM (2003)

  25. 25.

    Spillane, N., Dolean, V., Hauret, P., Nataf, F., Pechstein, C., Scheichl, R.: Abstract robust coarse spaces for systems of PDEs via generalized eigenproblems in the overlaps. Numer. Math. 126, 741–770 (2014)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Toselli, A.: Overlapping Schwarz methods for Maxwell’s equations in three dimensions. Numer. Math. 86, 733–752 (2000)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Toselli, A., Widlund, O.B.: Domain decomposition methods-algorithms and theory, Springer Ser. Comput. Math., vol. 34. Springer (2005)

  28. 28.

    Toselli, A., Widlund, O.B., Wohlmuth, B.: An iterative substructuring method for Maxwell’s equations in two dimensions. Math. Comp. 70(235), 935–949 (2001)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Widlund, O.B.: Accommodating irregular subdomains in domain decomposition theory. In: Bercovier, M., Gander, M.J., Kornhuber, R., Widlund, O.B. (eds.) Domain Decomposition Methods in Science and Engineering XVIII, Lecture Notes in Computational Science and Engineering, vol. 70, pp. 87–98. Springer (2009)

  30. 30.

    Zampini, S.: Adaptive BDDC deluxe methods for H(curl). In: Proceedings of the XXIII Domain Decomposition conference, Lecture Notes in Computational Science and Engineering, vol. 116, pp. 257–264. Springer (2016)

Download references


The author would like to thank his former advisor, Prof. Olof Widlund, for his valuable guidance and suggestions during the work on this article. The author gratefully acknowledges the institutional support for the project B5A28 subscribed to the Vice-Rectory for Research, University of Costa Rica.


This work was supported in part by the National Science Foundation Grant Nos. DMS-1216564 and DMS-1522736.

Author information



Corresponding author

Correspondence to Juan G. Calvo.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Calvo, J.G. A new coarse space for overlapping Schwarz algorithms for H(curl) problems in three dimensions with irregular subdomains. Numer Algor 83, 885–899 (2020). https://doi.org/10.1007/s11075-019-00707-9

Download citation


  • Domain decomposition
  • Overlapping Schwarz algorithms
  • Irregular subdomain boundaries
  • H(curl)
  • Maxwell’s equations
  • Discontinuous coefficients

Mathematics Subject Classification (2010)

  • 35Q60
  • 65F10
  • 65N30
  • 65N55